North Dakota, 2020

Hail in North Dakota, August 19, 2020

August 19, 2020 · NWS FGF · 4 events in 1 county or zone

Just after midnight, or in the early overnight hours of August 19th, a few showers and thunderstorms formed over western Marshall County (MN). By around 4 am CDT, one strong slow moving thunderstorm was located just northeast of Thief River Falls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Just after midnight, or in the early overnight hours of August 19th, a few showers and thunderstorms formed over western Marshall County (MN). By around 4 am CDT, one strong slow moving thunderstorm was located just northeast of Thief River Falls. Shortly thereafter, additional storms formed back to the west, into the Grand Forks (ND) area. These storms continued to progress slowly southeast through sunrise, producing multiple reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 19, 3:06 AM CST, 54 minutes earlier.

Area forecast discussion, Aug 19, 3:06 AM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
406 AM CDT Wed Aug 19 2020

.SHORT TERM...(Today through Thursday)
Issued at 400 AM CDT Wed Aug 19 2020

Impacts/challenges for the forecast will be morning convection
and then max temps this afternoon. Water vapor imagery depicts
upstream impulse in SW Manitoba ahead of 500 to 1500J/kg of ML
CAPE across the northern valley where there is also 40kts of 0-6km
bulk shear. So far one cell of elevated convection has developed
with severe hail signatures this morning just north of Thief River
Falls. Will continue to see the potential for convection slide to
the ESE this morning ending around the noon hour as the upper
forcing/wave moves SE.

In its wake warm airmass, 30C at 925mb by 00Z near DVL, with
clear skies due in part to subsidence and slightly rising 500mb
heights will allow temps to climb into the low 90s in E ND to mid
80s in the MN lakes and trees. A warm overnight is expected with
temps falling only into the mid 60s for most. Convective activity
overnight into Thursday appears limited and confined to areas
near the international border as capping and minimal forcing
subdue potential. Will need to monitor upstream radar trends and
weak embedded impulses in satellite imagery for tonight and into
Thursday.

.LONG TERM...(Thursday night through Tuesday)
Issued at 400 AM CDT Wed Aug 19 2020

Main highlights within the long term period include thunderstorm
chances Friday into the weekend with a cooling trend expected into
next week. Confidence remains low on whether severe weather will be
possible Friday and perhaps again on Sunday.

A shortwave trough is expected to round the crest of the upper ridge
still parked over the western CONUS Friday. This trough is
anticipated to bring forcing for ascent into the Northern Plains and
Upper Midwest around Friday into early Saturday. Moderate to strong
instability is expected to remain over portions of the region by
late Friday, with SREF and GEFS CAPE probabilities more favored
within Minnesota. This however may be somewhat dislocated from
better shear associated with incoming shortwave lagging upstream.
Still, confidence is low on the overlap between mesoscale features
that dictate shear and instability spacing this far out. Thus, while
severe weather is currently not forecast with thunderstorm activity
late Friday, there still remains some potential.

Convective potential may linger into Saturday depending on timing of
an expected cold fropa through the region, with Minnesota and
southern Valley locations currently favored for thunderstorms.
Another more notable shortwave trough is progged to round the crest
of the still present, but flattening western upper ridge around
Sunday. This may help draw warmth and moisture back into the region
ahead of one or more additional cold fronts increasing some
potential for storms Sunday and Monday. Eventually this shortwave
trough and subsequent jet streak is expected to flatten the ridge to
the point where zonal flow is favored over the area into early to
mid next week. This will continue the chance for periodic storms,
although confidence in details lacks given the short predictability
horizon associated with embedded troughs passing through zonal flow
and frontal features beneath them.

Guidance suggests and eventual building of an upper trough in
southeast Canada into late next week. Its influence over the region
would favor a cooling trend and less active pattern in terms of
thunderstorm chances.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1154 PM CDT Tue Aug 18 2020

VFR conditions at all sites throughout the period. Winds will
remain below 12 kts for the most part, shifting from the south to
southwest, then northwest at KDVL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...JK
LONG TERM...CJ
AVIATION...JR
Hazardous weather outlook, Aug 18, 12:57 PM CST, 15 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
157 PM CDT Tue Aug 18 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191900-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
157 PM CDT Tue Aug 18 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Widely scattered thunderstorms are expected through tonight. A
few strong to severe storms will be possible through 10 pm, with
wind gusts to 60 mph and hail to 1 inch the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic thunderstorm chances will continue from Wednesday
through this weekend. Confidence remains low regarding severe
thunderstorm chances during these periods.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Aug 19, 1:02 AM CST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
202 AM CDT Wed Aug 19 2020

MNZ007-008-013-190800-
East Marshall MN-Pennington MN-West Marshall MN-
202 AM CDT Wed Aug 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MARSHALL AND
NORTHWESTERN PENNINGTON COUNTIES UNTIL 300 AM CDT...

At 201 AM CDT, Doppler radar was tracking a strong thunderstorm near
Old Mill State Park, or 20 miles northwest of Thief River Falls,
moving southeast at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Thief River Falls, Newfolden, Viking, Holt, Rosewood, Old Mill State
Park and Carpenters Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4834 9596 4809 9613 4800 9644 4811 9650
      4817 9650 4818 9654 4833 9664 4837 9659
TIME...MOT...LOC 0701Z 309DEG 18KT 4830 9653

CJ
Special weather statement, Aug 19, 1:59 AM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Grand Forks ND
259 AM CDT Wed Aug 19 2020

MNZ008-013-190900-
East Marshall MN-Pennington MN-
259 AM CDT Wed Aug 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MARSHALL AND
NORTHWESTERN PENNINGTON COUNTIES UNTIL 400 AM CDT...

At 259 AM CDT, Doppler radar was tracking a strong thunderstorm near
Viking, or 13 miles northwest of Thief River Falls, moving southeast
at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Thief River Falls, Holt, Rosewood and Dakota Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4830 9600 4812 9608 4803 9628 4823 9639
      4830 9639 4832 9637
TIME...MOT...LOC 0759Z 309DEG 14KT 4828 9635

CJ
Special weather statement, Aug 19, 3:25 AM CST, 35 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
425 AM CDT Wed Aug 19 2020

MNZ005-008-013-191030-
East Marshall MN-Pennington MN-Roseau MN-
425 AM CDT Wed Aug 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARSHALL...SOUTHWESTERN
ROSEAU AND NORTHEASTERN PENNINGTON COUNTIES UNTIL 530 AM CDT...

At 424 AM CDT, Doppler radar was tracking a strong thunderstorm near
Middle River, or 18 miles north of Thief River Falls, moving east at
10 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Thief River Falls, Goodridge, Gatzke, Mavie and Dakota Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4814 9627 4832 9612 4864 9618 4871 9581
      4840 9568 4804 9582 4803 9609
TIME...MOT...LOC 0924Z 265DEG 10KT 4838 9613

CJ
Special weather statement, Aug 19, 3:45 AM CST, 15 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
445 AM CDT Wed Aug 19 2020

MNZ001-NDZ027-191045-
West Polk MN-Grand Forks ND-
445 AM CDT Wed Aug 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL POLK AND EAST
CENTRAL GRAND FORKS COUNTIES UNTIL 545 AM CDT...

At 444 AM CDT, Doppler radar was tracking a strong thunderstorm near
Grand Forks, moving east at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Grand Forks, East Grand Forks, Merrifield, Mallory, Bygland, Davidson
and Key West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4788 9721 4798 9722 4799 9672 4777 9694
TIME...MOT...LOC 0944Z 281DEG 14KT 4795 9719

CJ
Special weather statement, Aug 19, 3:54 AM CST, 6 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
454 AM CDT Wed Aug 19 2020

MNZ001-007-191100-
West Polk MN-West Marshall MN-
454 AM CDT Wed Aug 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARSHALL AND
NORTHWESTERN POLK COUNTIES UNTIL 600 AM CDT...

At 453 AM CDT, Doppler radar was tracking a strong thunderstorm near
Tabor, or 14 miles north of Grand Forks, moving east at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Warren, Angus, Tabor, Radium, March, Sherack and Old Mill State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4838 9645 4798 9654 4798 9705 4800 9706
      4831 9689
TIME...MOT...LOC 0953Z 264DEG 14KT 4812 9696

CJ

The radar

The Fargo/Grand Forks radar (KMVX), 46 km away, was scanning. The volume nearest the first event began at 10:00 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Grand Forks

When
August 19, 4:00 AM CST
Where
Grand Forks County, 1.39 mi E of Powell
Measured
1 in hail
Reported by
NWS Employee
Coordinates
47.920, -97.140

The hail fell at the National Weather Service office.

Hail, Grand Forks

When
August 19, 7:00 AM CST
Where
Grand Forks County, 2.12 mi NNE of Arvilla
Measured
0.88 in hail
Reported by
Public
Coordinates
47.950, -97.490

Hail, Grand Forks

When
August 19, 7:21 AM CST
Where
Grand Forks County, 1.15 mi NE of (Rdr)grand Forks Afb
Measured
0.75 in hail
Reported by
Other Federal Agency
Coordinates
47.960, -97.380

The hail fell at the Grand Forks Air Force Base.

Hail, Grand Forks

When
August 19, 7:30 AM CST
Where
Grand Forks County, 0.93 mi W of Grand Forks
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
47.920, -97.070

The hail fell on the south end of Grand Forks.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910865, 911043, 911044, 911045.